Oklahoma, 2023

Heat in Oklahoma, July 5, 2023

July 5, 2023 · NWS OUN · 3 events in 3 counties and zones

Heat and humidity combined to yield 105 110-degree heat indices across southeastern Oklahoma during the afternoon/evening of the 5th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Heat and humidity combined to yield 105 110-degree heat indices across southeastern Oklahoma during the afternoon/evening of the 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 5, 11:18 AM CST, 42 minutes earlier.

Area forecast discussion, Jul 5, 11:18 AM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1218 PM CDT Wed Jul 5 2023

...New AVIATION...

.SHORT TERM...
(Today through Thursday)
Issued at 344 AM CDT Wed Jul 5 2023

A complex of thunderstorms is ongoing across Kansas this morning.
The remnants of this convection will affect at least part of Kay
County this morning. There will be a remnant outflow boundary
somewhere across north central Oklahoma. The remnant boundary from
this convection, combined with an advancing surface front that
will enter northwest Oklahoma, will serve a focus for convection
as convective inhibition weakens with daytime heating.

By late afternoon, thunderstorms are expected to develop along
the consolidated boundary (outflow + cold front) across northern
Oklahoma in an environment characterized by MLCAPE of ~2500 to
3000 J/kg and effective bulk shear of ~25 to 30 knots. This
environment will be sufficient for strong to severe thunderstorms
with the threat for large hail and damaging wind gusts.

Ahead of these boundaries, another hot and humid day is expected
with heat index values near or above 100 deg F for most locations.
Heat index values across southeast Oklahoma are forecast to
exceed 105 deg F, so a Heat Advisory was issued for this area.

With the loss of daytime heating and increasing convective
inhibition, convective coverage is expected to decrease somewhat
by mid to late evening. Any ongoing thunderstorms associated with
the front will likely move to the east-southeast given the flow
aloft.

By late evening, showers and thunderstorms are likely to develop
across Kansas within a zone of strong isentropic ascent/warm air
advection. These thunderstorms are expected to grow upscale into a
MCS that will track to southeast across at least the northern
half to two-thirds of Oklahoma overnight/Thursday morning. There
is the potential a second MCS may also develop across the Texas
panhandle in associated with the low-level jet. If this second MCS
occurs, it should consolidate with the Kansas/northern Oklahoma
MCS as it moves eastward.

Damaging wind gusts and heavy rainfall that may lead to localized
flooding are the primary hazards with any MCSs (with hail being a
secondary hazard). One item that may temper the magnitude of the
severe risk (and attendant wind threat) is the convection appears
to be somewhat elevated in nature.

The MCS will convectively-reinforce the effective cold front
southward with cooler weather (in a relative sense) in it's wake
for most locations Thursday afternoon with highs in the 80s deg F.
The exception (most likely) will be across southwest Oklahoma and
north Texas. Confidence on convective coverage Thursday afternoon
is low as it'll be highly dependent on the morning convection and
the location of the effective cold front. Many times, the MCS
moves farther south than anticipated--so observation trends will
be key Thursday afternoon.

Mahale

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 344 AM CDT Wed Jul 5 2023

The Southern Plains will remain in west-northwest flow through
the upcoming weekend, which will allow for a continued chance for
MCS(s) to affect the area. It appears the MCS-gradient will
centered somewhere in our area where northeast Oklahoma will be
appreciably more favorable for MCSs compared to southwest Oklahoma
and north Texas through the period.

For Thursday night into Friday morning, the greatest probability
of impact from the MCS will be across north central Oklahoma as
the track will be primarily across Kansas and northeast Oklahoma.
A larger part of the area might be affected by MCSs by the
upcoming weekend (especially Saturday night into Sunday morning).
This should keep temperatures "in check" across the northeast
half of the area through the weekend (i.e., not too hot).

There is evidence among deterministic and ensemble guidance that
the mid-level ridge may finally expand to the east toward the
middle part of the week--decreasing the probability of MCSs and
increasing the probability of above-average temperatures (i.e.,
summer heat).

Mahale

&&

.AVIATION...
(18Z TAFS)
Issued at 1212 PM CDT Wed Jul 5 2023

Thunderstorms across the Kansas / Oklahoma border may try to make
a run at north central Oklahoma, but so far everything has been
diminishing before making it to KPNC. Additional isolated to
scattered thunderstorms will be possible later this afternoon,
mainly in northwest Oklahoma (with the potential for severe wind
and hail). Yet a third round is expected overnight when a storm
complex is forecast to surge southeast through Oklahoma with the
highest chances being across northern and eastern Oklahoma (with
severe damaging winds being the main concern).

Day

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  82  70  91 /  50  80  10  20
Hobart OK         69  89  70  97 /  40  50  10  10
Wichita Falls TX  73  95  74 101 /  10  20   0  10
Gage OK           64  81  67  96 /  70  40  20  20
Ponca City OK     66  78  66  84 /  80  80  40  50
Durant OK         74  91  72  94 /  20  40  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ032-042-043-047-
     048-051-052.

TX...None.
&&

SHORT TERM...10
LONG TERM....10
AVIATION...14
Hazardous weather outlook, Jul 5, 3:44 AM CST, 8 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
444 AM CDT Wed Jul 5 2023

OKZ004>048-050>052-TXZ083>090-060945-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
444 AM CDT Wed Jul 5 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Thunderstorms are possible across northern Oklahoma this morning
before dissipating by mid-morning. Severe weather is not expected
with the morning thunderstorms.

Additional thunderstorms are expected to develop along a cold
front this afternoon across northern Oklahoma. These thunderstorms
may become strong to severe. Large hail up to the size of golf
balls and damaging wind gusts up to 70 mph are the primary
hazards.

Overnight, one or two complexes of thunderstorms are expected to
move into northern and western Oklahoma. Damaging gusts up to 70
mph and heavy rainfall that could lead to localized flooding will
be the primary hazards with these thunderstorms as they move to
the southeast.

.Heat...
Heat indices from 100 to 107 degrees are forecast across much of
the area this afternoon, with the highest values across southeast
into east central Oklahoma. A Heat Advisory is in effect for these
locations.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
Thunderstorms will likely be ongoing across much of Oklahoma
Tuesday morning before decreasing in coverage late morning into
the early afternoon.

There is a continued chance of thunderstorms through early next
week as a series of thunderstorm complexes may affect parts of the
area during the overnight into the early morning hours. The most
likely location to be affected by any complexes will be northern
Oklahoma with lower chances with southwest extent. Any
thunderstorms with these complexes could be strong to severe.

.Heat...
Afternoon heat indices from 105 to 110 degrees are possible
across far southern Oklahoma and north Texas beginning Friday and
persisting into early next week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Special weather statement, Jul 5, 7:09 AM CST, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Norman OK
809 AM CDT Wed Jul 5 2023

OKZ007-008-012-013-051345-
Garfield OK-Kay OK-Grant OK-Noble OK-
809 AM CDT Wed Jul 5 2023

...Strong thunderstorms will impact portions of central Kay, Noble,
southeastern Grant and central Garfield Counties through 845 AM
CDT...

At 808 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Kaw Lake to 3 miles north of
Marland to near Waukomis. Movement was east at 50 mph.

HAZARD...Wind gusts of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Enid, Ponca City, Perry, Tonkawa, Newkirk, Waukomis, Garber,
Morrison, Covington, Billings, Kaw City, Red Rock, Breckenridge,
Marland, Hunter, Fairmont, Kildare, Kaw Lake, Vance Air Force Base,
and Hardy.

This includes Interstate 35 between mile markers 186 and 214.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3678 9675 3677 9682 3674 9683 3675 9689
      3668 9693 3670 9704 3668 9706 3659 9706
      3660 9691 3658 9689 3651 9703 3633 9703
      3633 9692 3627 9692 3627 9802 3646 9799
      3668 9735 3700 9695 3700 9675
TIME...MOT...LOC 1308Z 266DEG 43KT 3688 9685 3661 9714 3630 9786

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Zwink
Special weather statement, Jul 5, 7:35 AM CST, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Norman OK
835 AM CDT Wed Jul 5 2023

OKZ012-013-019-020-051415-
Garfield OK-Payne OK-Logan OK-Noble OK-
835 AM CDT Wed Jul 5 2023

...A strong thunderstorm will impact portions of southern Noble,
northern Logan, Payne and southeastern Garfield Counties through 915
AM CDT...

At 835 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Perry, moving southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Stillwater, Perry, Perkins, Langston, Morrison, Glencoe, Ripley,
Coyle, Mulhall, Orlando, Lake Carl Blackwell, Lake Mcmurtry, Lucien,
Quay, Sooner Lake, Ingalls, and Hayward.

This includes Interstate 35 between mile markers 160 and 191.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3633 9703 3633 9692 3625 9692 3624 9682
      3616 9682 3616 9668 3595 9690 3594 9701
      3594 9714 3593 9714 3590 9750 3625 9762
      3646 9703
TIME...MOT...LOC 1335Z 327DEG 30KT 3628 9718

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MAD
Special weather statement, Jul 5, 8:09 AM CST, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Norman OK
909 AM CDT Wed Jul 5 2023

OKZ019-020-026-051445-
Payne OK-Logan OK-Lincoln OK-
909 AM CDT Wed Jul 5 2023

...Strong thunderstorms will impact portions of Lincoln, east central
Logan and southeastern Payne Counties through 945 AM CDT...

At 908 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Yale to 3 miles south of Perkins. Movement
was southeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cushing, Chandler, Perkins, Stroud, Yale, Davenport, Wellston,
Carney, Tryon, Ripley, Agra, Sparks, Warwick, Kendrick, Quay, Avery,
and Parkland.

This includes Interstate 44 between mile markers 158 and 182.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3558 9700 3595 9719 3616 9673 3616 9662
      3565 9662
TIME...MOT...LOC 1408Z 322DEG 43KT 3608 9669 3593 9702

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MAD
Special weather statement, Jul 5, 8:45 AM CST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Norman OK
945 AM CDT Wed Jul 5 2023

OKZ026-051515-
Lincoln OK-
945 AM CDT Wed Jul 5 2023

...A strong thunderstorm will impact portions of eastern Lincoln
County through 1015 AM CDT...

At 945 AM CDT, Doppler radar was tracking a strong thunderstorm near
Kendrick, moving southeast at 20 mph.

HAZARD...Wind gusts of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chandler, Stroud, Meeker, Davenport, Sparks, Warwick, and Kendrick.

This includes Interstate 44 between mile markers 161 and 182.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3547 9686 3546 9688 3573 9702 3592 9662
      3552 9662
TIME...MOT...LOC 1445Z 322DEG 19KT 3577 9679

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heat. Local standard time, as filed.

Heat, Atoka

When
July 5, 12:00 PM CST to 8:00 PM CST
Where
Atoka forecast zone
Reported by
Mesonet
Coordinates
34.374, -96.038 (the zone’s center; the record gives no point)

Heat, Bryan

When
July 5, 12:00 PM CST to 8:00 PM CST
Where
Bryan forecast zone
Reported by
Mesonet
Coordinates
33.962, -96.260 (the zone’s center; the record gives no point)

Heat, Love

When
July 5, 12:00 PM CST to 8:00 PM CST
Where
Love forecast zone
Reported by
Mesonet
Coordinates
33.950, -97.244 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110253, 1110254, 1110255.